USMLE Forums banner

1 - 9 of 9 Posts

·
Registered
Joined
·
209 Posts
Discussion Starter · #1 ·
A 4-year-old boy is brought to the physician by his mother because of a fever of 38.3ºC (101ºF), rash, and urticaria. His mother states that he has been complaining that his "bones hurt." He has a recent history of an upper respiratory tract infection, for which he completed a 10-day course of cefaclor. Which of the following is the most appropriate therapy for this patient’s condition?

A. Aspirin and diphenhydramine
B. Erythromycin and diphenhydramine
C. Intravenous penicillin and diphenhydramine
D. Oral prednisone and diphenhydramine
E. Topical betamethasone
 

·
Registered
Joined
·
68 Posts
Guessing D

I'll go for D, Prednisone for the long run and diphenhydramine acutely. Choice E would be good but the effects wouldn't be acute. D > E.

I dropped Choice C because PCN most likely will cross react w/ the already in-place Cephalosporin allergy. Sometimes it can take days for there to be enough lvls of a Cephalo or PCN to act like a hapten & cause allergy (actually any medication)

Erythromycin and Aspirin... hmm, dont even know what we would accomplish by giving the kid that... he already was on 8 days of ab.
 

·
Registered
Joined
·
6 Posts
he has serum sickness like reaction that devleops about 7 to 10 days after using the offending agent(cefaclor is most common). i think we must give him steroids and antihistamines.
 

·
Registered
Joined
·
316 Posts
He has allergy to cephalosporin so penicillin cant be a choice, aspirin cause Reyes syndrome, safest options are prednisone and anti histamine-- D
 
  • Like
Reactions: anoop_1198

·
Registered
Joined
·
178 Posts
I'll go for D, Prednisone for the long run and diphenhydramine acutely. Choice E would be good but the effects wouldn't be acute. D > E.

I dropped Choice C because PCN most likely will cross react w/ the already in-place Cephalosporin allergy. Sometimes it can take days for there to be enough lvls of a Cephalo or PCN to act like a hapten & cause allergy (actually any medication)

Erythromycin and Aspirin... hmm, dont even know what we would accomplish by giving the kid that... he already was on 8 days of ab.
This is an allergy response to the drug, which is an anti-altered-self response generated by T and B lymphocytes and production of IgE antibodies. The drug can act as hapten. Typically an allergic response occurs 7 to 14 days following exposure. Therefore, D is correct which is the best choice for controlling the condition.[FONT=&quot][/FONT]
 

·
Registered
Joined
·
15 Posts
choice 4

i agree with DrF on the answer part curtailing the rest .
Fairly common to see a drug allergic reaction with cefaclor , and its best avoided in paediatric age group. And this most definitely is a serum sickness like reaction and there is no infection , not even the presence of a RHD ,since there is no evidence of any major criteria . Fairly common to see childer with an URT infection .
 
1 - 9 of 9 Posts
Top